Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 749, NWS Jackson, MS

November 18, 2003Adams County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 18, 2003, 5:00 AM CST for Adams County, Jefferson County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 5:00 AM CST (11:00 UTC)
Expired
Nov 18, 2003, 6:00 AM CST
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Adams County, MS, Jefferson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 181100
SVRJAN
MSC001-063-181200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 600 AM CST

* AT 500 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF NATCHEZ...OR ABOUT 13
  MILES SOUTH OF FERRIDAY...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NATCHEZ AT 510 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3145 9150 3149 9150 3160 9140 3160 9149
          3165 9140 3173 9138 3184 9130 3181 9125
          3185 9125 3185 9089 3160 9126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 18, 3:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CST TUE NOV 18 2003

.DISCUSSION...THIS MORNINGS FORECAST WILL REVOLVE AROUND THE
PROGRESSION OF THE CONVECTIVE LINE AND SUBSEQUENT CONVECTIVE DEVELOP
THROUGH THIS EVENING. AT 08Z...TSRA LINE WAS ENTERING THE WESTERN
CWA WITH AND EASTWARD SPEED OF 30KTS. LINEAR INTERPRETATION BRINGS
THIS LINE NEAR I-55 BY 12Z. THE MID-LEVEL SHORT WAVE (S/W)...THAT IS
DRIVING THIS LINE...WILL LIFT QUICKLY TO THE NE. THIS LOOKS TO CAUSE
THE CONVECTIVE LINE TO PIVOT SOMEWHAT AND HAVE THE SOUTHERN SECTION
OF THE LINE SLOW AND LINGER LONGER OVER THE SOUTHERN COUNTIES. ONE
MAJOR LIMITING FACTOR WITH THIS ENTIRE SYSTEM IS INSTABILITY.
THROUGH THE REST OF TODAY...THE BEST INSTABILITY WILL EXIST OVER THE
FAR SOUTHERN COUNTIES AND THEN SHIFT TOWARD THE SE AND E CENTRAL
COUNTIES SHORTLY AFTER MIDDAY. WHERE THE INSTABILITY WILL BE THE
HIGHEST WILL BE THE POSSIBLE LOCATION OF THE LINGERING LINE. HIGHER
INSTABILITY AND SLOWER MOVEMENT WILL RESULT IN MORE EFFICIENT RAIN
PRODUCING STORMS AND A LONGER DURATION OF THE HEAVY RAIN. WITH
THIS...WILL ISSUE A FLASH FLOOD WATCH FOR PARISHES AND COUNTIES
ALONG AND SOUTH OF I-20 TODAY. WE HAVE BEEN DRY FOR SOME TIME...BUT
IF WE CAN GET TRAINING CELLS WITHIN THE LINE...1 TO 2 IN CAN QUICKLY
BECOME 2 TO 4. IF 2+ IN CAN FALL IN A SHORT TIME SOME FLOODING CAN
OCCUR.

KINEMATIC FIELDS WITH THIS SYSTEM CONTINUE TO BE IMPRESSIVE...BUT
THE LACK OF GOOD INSTABILITY IS HOLDING DOWN THE SEVERE STORMS FOR
NOW. INSTABILITY IS FORECAST TO BE A BIT BETTER OVER THE S AND SE
LATER TODAY AND WHEN THIS OCCURS...SVR WX WILL BE MORE
LIKELY...MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND ISOLATED
TORNADOES STILL SEEM TO BE THE MAIN RISK.

LATER THIS AFTERNOON...BEHIND THE CONVECTIVE LINE...THERE STILL WILL
BE THE FRONT TO DEAL WITH. IF AREAS WEST OF I-55 AND SEE JUST A BIT
OF SUN...INSTABILITY WILL INCREASE SUBSTANTIALLY...SBCAPES 1000-1500
J/KG. THIS WILL ALL BE JUST AHEAD OF THE MID-LEVEL COLD POOL AND
ASSOCIATED JET STEAK OF 75-90KTS ALSO...500MB TEMPS WILL BE
FALLING TO -20 WHAT THIS ALL MEANS IS...SVR HAIL POTENTIAL WITH THE
COLD CORE AS IT MOVES EAST OVER THE CWA. WILL MENTION IN HWO.

WILL CLEAR THINGS OUT ON WED AS SOME LINGER COLD AIR CU WILL FINALLY
EXIT TO OUR EAST DURING THE EARLY AFTERNOON. REST OF THE FORECAST
WILL BE PLEASANT WITH DRY / CLEAR CONDITIONS THROUGH FRI. NEXT
SYSTEM LOOKS TO EFFECT THE CWA ON SUN/MON.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   73 55 64 39 67 / + 5 0 0 0
MERIDIAN  75 57 62 42 67 / + 5 0 0 0
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH UNTIL 8AM...ZONES
     MSZ018-019-034-040-041-047-053-059>061-
     025>028-035>038-042>045-048>05 1-054>056-062>065.
     FLASH FLOOD WATCH TODAY...ZONES
     MSZ053-059>061-054>056-062>065-057-058-066-072>074.
LA...TORNADO WATCH UNTIL 8AM...ZONES
     LAZ007-008-009-015-016-023-024>026.
     FLASH FLOOD WATCH TODAY...ZONES 024>026.
AR...TORNADO WATCH UNTIL 8AM...ZONES ARZ074-075.
&&

36/ENTREMONT
Hazardous weather outlook, Nov 17, 2:40 PM CST, 14 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182040-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE ANTICIPATED ACROSS THE ENTIRE COUNTY
WARNING AREA TONIGHT AND TUESDAY.  DAMAGING WIND GUSTS...HAIL AND
ISOLATED TORNADOES ARE POSSIBLE THROUGHOUT THE REGION.

A SQUALL LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
EASTERN TEXAS THIS AFTERNOON AND PROGRESS EASTWARD THROUGH THE
LATE AFTERNOON AND EVENING HOURS.  BY MIDNIGHT...THIS LINE OF
THUNDERSTORMS WILL BE POISED TO ENTER SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.  THIS LINE WILL SPREAD EASTWARD TOWARD THE
INTERSTATE 55 CORRIDOR BY DAYBREAK AND INTO EASTERN MISSISSIPPI
DURING THE MID AND LATE MORNING HOURS OF TUESDAY.  A WARM...VERY
MOIST AIRMASS HAS SETTLED OVER THE LOWER MISSISSIPPI RIVER
VALLEY.  TO THE WEST...OVER THE HIGH PLAINS STATES...A VIGOROUS
UPPER LEVEL DISTURBANCE HAS DEVELOPED.	VERY STRONG WIND FIELDS
AT ALL LEVELS OF THE ATMOSPHERE WILL WORK IN TANDEM WITH THIS
MOIST...UNSTABLE AIRMASS TO PRODUCE  SIGNIFICANT...POTENTIALLY
WIDESPREAD DAMAGING WIND GUSTS.

IN ADDITION...THERE IS A POTENTIAL FOR ISOLATED SUPERCELL
THUNDERSTORMS TO DEVELOP AHEAD OF THE SQUALL LINE.  WIND PROFILES
IN THE LOWEST LEVELS OF THE ATMOSPHERE SUGGEST THAT ANY
THUNDERSTORMS THAT DEVELOP AHEAD OF THIS SQUALL LINE WILL ROTATE
AND HAVE THE POTENTIAL TO PRODUCE TORNADOES.

PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE VIA NOAA
WEATHER RADIO OR YOUR LOCAL TELEVISION STATIONS CONCERNING
FURTHER FORECASTS AND ADVISORIES ON THIS POTENTIALLY DANGEROUS
SITUATION.

...FLOODING...
HEAVY RAINFALL IS EXPECTED OVER THE ENTIRE COUNTY WARNING AREA
TONIGHT AND TUESDAY.

ONE TO TWO INCHES OF RAIN IS EXPECTED AS A SQUALL LINE MOVES FROM
WEST TO EAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.
TORRENTIAL DOWNPOURS AND PONDING OF WATER ON ROADWAYS IS EXPECTED
 AS THIS LINE MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED
LATE THIS EVENING THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:12 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington58 min
Nov 18, 5:14 AM CSTSevere Thunderstorm WarningJANClaiborne, Issaquena, Jefferson, Warren31 min
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower59 min
Nov 18, 5:28 AM CSTTornado WarningJANIssaquena, Sharkey, Warren47 min
Nov 18, 5:32 AM CSTTornado WarningJANIssaquena, Sharkey, Warren43 min
Nov 18, 6:05 AM CSTTornado WarningJANHumphreys45 min
Nov 18, 6:14 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Yazoo61 min
Nov 18, 6:27 AM CSTSevere Thunderstorm WarningJANJefferson23 min
Nov 18, 6:34 AM CSTSevere Thunderstorm WarningJANCopiah61 min
Nov 18, 6:40 AM CSTTornado WarningJANLeflore45 min
Nov 18, 7:04 AM CSTSevere Thunderstorm WarningJANHolmes, Yazoo46 min
Nov 18, 7:15 AM CSTSevere Thunderstorm WarningJANHinds, Rankin60 min
Nov 18, 7:17 AM CSTSevere Thunderstorm WarningJANAttala, Madison58 min
Nov 18, 8:20 AM CSTSevere Thunderstorm WarningJANSimpson, Smith45 min
Nov 18, 8:25 AM CSTTornado WarningJANSimpson, Smith45 min
Nov 18, 8:28 AM CSTTornado WarningJANSimpson, Smith42 min
Nov 18, 8:32 AM CSTSevere Thunderstorm WarningJANJefferson Davis18 min
Nov 18, 8:39 AM CSTSevere Thunderstorm WarningJANChoctaw26 min
Nov 18, 8:44 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston46 min
Nov 18, 8:49 AM CSTSevere Thunderstorm WarningJANMarion61 min
Nov 18, 8:50 AM CSTSevere Thunderstorm WarningJANWebster30 min
Nov 18, 8:51 AM CSTTornado WarningJANJasper, Newton, Scott59 min
Nov 18, 8:54 AM CSTSevere Thunderstorm WarningJANCovington61 min
Nov 18, 9:01 AM CSTSevere Thunderstorm WarningJANClay49 min
Nov 18, 9:02 AM CSTTornado WarningJANMarion58 min
Nov 18, 9:07 AM CSTSevere Thunderstorm WarningJANNeshoba43 min
Nov 18, 9:11 AM CSTSevere Thunderstorm WarningJANChoctaw29 min
Nov 18, 9:12 AM CSTSevere Thunderstorm WarningJANJones58 min
Nov 18, 9:17 AM CSTSevere Thunderstorm WarningJANLamar58 min
Nov 18, 9:30 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston45 min
Nov 18, 9:33 AM CSTTornado WarningJANKemper, Lauderdale57 min
Nov 18, 9:38 AM CSTTornado WarningJANForrest, Lamar62 min
Nov 18, 9:41 AM CSTTornado WarningJANCovington, Jones59 min
Nov 18, 9:46 AM CSTSevere Thunderstorm WarningJANClay44 min
Nov 18, 9:51 AM CSTTornado WarningJANClarke, Jasper, Newton59 min
Nov 18, 9:55 AM CSTSevere Thunderstorm WarningJANNoxubee45 min
Nov 18, 10:04 AM CSTSevere Thunderstorm WarningJANLowndes46 min
Nov 18, 10:29 AM CSTTornado WarningJANLauderdale61 min
Nov 18, 10:36 AM CSTTornado WarningJANLowndes, Noxubee24 min
Nov 18, 10:38 AM CSTTornado WarningJANForrest62 min
Nov 18, 10:41 AM CSTTornado WarningJANJones59 min
Nov 18, 10:50 AM CSTSevere Thunderstorm WarningJANClarke40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.